Immune checkpoint inhibitors targeting CLTA-4 and PD-1 are dramatically improving survival rates among patients with metastatic melanoma, but toxicity is a serious concern. Common immune-related adverse events (irAEs) include colitis, hepatitis, pneumonitis, nephritis, and endocrinopathies, and while they can be managed with corticosteroids, they can cause significant morbidity and, rarely, mortality.

A recent study suggested that, among patients who develop colitis after initiating combination therapy, re-challenging with anti-PD-1 antibody can be tolerated.1

Douglas B. Johnson, MD, of the Vanderbilt Ingram Cancer Center in Nashville, Tennessee, said re-challenging patients with melanoma is not well understood, as the data are unclear about how these patients will react.

“When to re-challenge, or if we should re-challenge, has been an issue for oncologists,” he said. “If a patient develops toxicity after a dose or 2 of combination therapy (PD-1 inhibitor nivolumab and CTLA-4 inhibitor ipilimumab), some oncologists get uncomfortable with not treating them further, although others may be reluctant to re-challenge.”

Related Articles

Researchers investigating the merits of re-challenge noted that “clinicians frequently reinitiate nivolumab or pembrolizumab following the resolution of toxicities in the belief that further anti-PD-1 treatment is required to best achieve durable disease control.”1

But that approach was not previously systematically evaluated.

In their multicenter, retrospective analysis, Dr Johnson and colleagues collected efficacy data for 80 patients who experienced clinically significant irAEs from combined CTLA-4 and PD-1 blockade leading to treatment discontinuation. They then assessed the safety of resuming anti-PD-1 therapy.

Of the 80 patients, 33 (41%) discontinued initial combination treatment because of colitis/diarrhea, and 29 (36%) discontinued because of hepatitis, with 5 or fewer patients discontinuing for symptomatic hypophysitis, rash, and pneumonitis. All patients resumed single-agent anti-PD-1 therapy, and overall, 40 patients (50%) had any-grade irAEs. Twenty-four (30%) discontinued anti-PD-1 therapy because of these events.